Oklahoma, 2017

Wildfire in Oklahoma, January 30 to 31, 2017

January 30 to 31, 2017 · NWS TSA · 3 events in 3 counties and zones

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st of January 2017. The largest wildfires occurred in Haskell and Latimer Counties, where more than 400 acres were burned in each county.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, very low relative humidity, and gusty wind combined with drought-stricken, dormant vegetation to promote the rapid spread of a number of wildfires across eastern Oklahoma on the 30th and 31st of January 2017. The largest wildfires occurred in Haskell and Latimer Counties, where more than 400 acres were burned in each county. A large wildfire also occurred in Adair County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 30, 5:21 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 30, 5:21 AM CST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
521 AM CST Mon Jan 30 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected the next 24 hours.

&&

.PREV DISCUSSION... /Issued 320 AM CST Mon Jan 30 2017/

DISCUSSION...
Warm low level temps over the area will result in a very warm late
January day...and that will be without much wind that typically
accompanies temperatures well above seasonal averages during the
cool months. Near record high temperatures for some locations
today...with the best chances of tying or breaking at
Tulsa(74/1931) and McAlester(73/1962).

Surface boundary to drift into the area late tonight. Tuesday
will remain quite warm for locations ahead of the front...but
temperatures behind the boundary will still be above seasonal
averages. Cooler air will overspread the entire area by Wednesday
as the front clears the region. Zonal upper flow will be
maintained for the remainder of the week...and cooler air will
remain in place as surface features will be slow to advance.
Models continue to differ regarding precip chances this
weekend...with ECMWF continuing to indicate little shortwave
energy impacting the region within the zonal flow. At this
time...Will still show a compromise with low pops Friday and for
the first part of the weekend. Depending on the timing...there may
be a little freezing rain across far NE OK and NW Friday
night/early Saturday morning. Dry with temperatures near seasonal
averages expected for Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  38  63  34 /   0   0   0   0
FSM   70  39  68  41 /   0   0   0  10
MLC   73  40  68  41 /   0   0   0   0
BVO   71  31  62  28 /   0   0   0   0
FYV   66  34  64  34 /   0   0   0   0
BYV   65  38  62  35 /   0   0   0   0
MKO   72  37  65  37 /   0   0   0   0
MIO   68  35  62  31 /   0   0   0   0
F10   74  39  66  37 /   0   0   0   0
HHW   72  39  71  44 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...18
Hazardous weather outlook, Jan 30, 4:59 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST MON JAN 30 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
459 AM CST MON JAN 30 2017

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA WESTERN ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
WELL ABOVE NORMAL TEMPERATURES...AFTERNOON RELATIVE HUMIDITY
VALUES AROUND 25 PERCENT AND SOUTHWEST WINDS AROUND 10 TO 15
MPH WILL RESULT IN A HEIGHTENED FIRE DANGER THREAT BY THIS
AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH FRIDAY...NO HAZARDS.
SATURDAY...WINTER WEATHER POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A LIMITED RISK OF RAPID FIRE SPREAD WILL EXIST EACH AFTERNOON
THROUGH MIDWEEK AS A RESULT OF CONTINUED DRY CONDITIONS...CURED
VEGETATION...AND WARM TEMPERATURES. COOLER WEATHER RETURNS BY
MID TO LATE WEEK AS A SERIES OF COLD FRONTS MOVE THROUGH THE
REGION. A SLIGHT CHANCE OF LIGHT FREEZING RAIN WILL EXIST EARLY
SATURDAY MORNING ACROSS FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST
ARKANSAS.

WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Adair

When
January 30, 11:00 AM CST to January 31, 11:00 PM CST
Where
Adair forecast zone
Reported by
Park/Forest Service
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Wildfire, Haskell

When
January 30, 11:00 AM CST to January 31, 11:00 PM CST
Where
Haskell forecast zone
Reported by
Park/Forest Service
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
January 30, 11:00 AM CST to January 31, 11:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678069, 678070, 678071.